Hydroxychloroquine. Time to see any benefits? Side effects?

Hi all,

After a long journey of many years and worsening systemic symptoms (same as most people here I believe) I was during June diagnosed with UCTD and told the disease will possibly progress and become more identifiable. Upto that point both Lupus and Sjogren's had been mentioned.

Ive started Hydroxychloroquine and I'm already on steroids for IBD. I had some nausea around a week after starting it which lasted around a week but has now diminished. I don't appear to be having any other side effects currently.

I'm interested to know how people have got on with this medication. How long it took for you to see some benefits and what symptoms it helped? Also are there side effects I should be aware of that are common?

I feel abit relieved to finally get some sort of diagnosis and treatment. I've just moved back to England from abroad and will now be researching for a good rheumatologist in Manchester. I'll have a look at the website.

I was not happy to escape the heat only to arrive here in UK to 30 degrees!! I feel so much worse in the heat and can't tolerate the sun at all anymore.

Best wishes to all. Xx

11 Replies

oldestnewest
  • Hello Mickeyaela,

    It must be good to have a clear direction now? There was a thread with a very similar question recently, so a search for that may add to the answers here. Personally, I found that I had some gastric irritation in the first few weeks, but this passed. Since then, I've maintained 400mg daily for about 12 months. I don't think I have had any unwanted effects and my most concerning presenting symptom - severe breathlessness - has gone almost completely.

    Its hard to say when it began to work, as it was gradual, and of course, there's a bunch of other things going on all the time with these conditions - my sore and swollen hands and Raynaud's hasn't improved, for instance.

    Hope it goes well for you anyhow x

  • I started on only 200. Before taking it I had a fever on and off for 7 years. That was the first thing to improve and it went away after 6 weeks. Slowly, I had more energy and felt less sickly. There were still flare, so be prepared for that and don't think "it isn't working." I had also with the fevers have nausea and that was the last thing to get better. It may even have taken a year, with other symptoms improving dramatically between those points.

    Hope it works for you.

  • I started on it at the end of 2015. After the initial gastric effects and itchyness, I've had no problems at all. I get my eyes checked every 6 months anyway, so any of the rarer effects on the eyes will be spotted pronto.

    For me the effects were very gradual and took about 6 months to notice - in general, much less fatigue and an improvement in the hand pains.

    It does nothing for my Secondary Raynaud's but isn't supposed to!

    As to the current heat, winter is coming .....❄️🌧☃️

  • It is a slow worker but has really helped me. Don't worry about side effects they are usually a bit of tummy trouble just make sure you take it with your largest meal. Good luck

  • Hi Mickyaela,

    Hydroxychloroquine is considered one of the safest treatments for lupus and is generally well tolerated. The main side effect that you need to be aware of is that in very rare cases it can sometimes affect eyesight. It is therefore advised that you have a special eye examination every 12 months to ensure that this is not happening or to catch it before it is noticeable.

    Hydroxychloroquine does tend to take a while before its benefits are noticed. For most this will be 3-6 months, although I have heard of cases where people have only noticed an improvement after 9-12 months.

    If you are looking for a good rheumatologist in Manchester, you are in luck. The Kellgren Centre of Rheumatology at Manchester Royal Infirmary is a LUPUS UK Centre of Excellence. You can learn more about it at lupusuk.org.uk/centres-of-e...

    If you need any tips on coping with sun sensitivity, our blog article here may be helpful for you - lupusuk.org.uk/coping-with-...

    If you need more information about lupus and LUPUS UK, we have a free pack which you can request or download from our website at lupusuk.org.uk/request-info...

  • Thanks for the replies everyone, very useful. I didnt know about the eye test. The specialist in Spain didn't say, my Spanish GP didn't say and my temporary GP in London before heading north didn't say either! Although she has ordered liver and kidney function tests as she said these need to be kept an eye on with this med.

    I'll check out The Kelgren Centre and other links. Thanks Paul and everyone.

  • Hi michaela

    Welcome to the UCTD club, a group that has many members on here!. I just want to reassure you that it's possible it won't progress!. I've had it 30 years and it hasn't with numerous different symptoms!. What is good is that you will be well monitored in case it changes like I have. Sorry too you have IBD as well. So do I, as if we don't have enough to cope with?. I too take steroids for both conditions, find them very effective. What dose are you on?.

    Just a word of caution with Hydroxy. My Rheumy said it can cause diorrhea so be careful. I hope it helps you. Fingers crossed. X

  • Thanks so much, it's nice to know there are others out there. I've been on the Hydroxy now for a month and just had a few days of nausea but at the moment no other side effects but thanks for the warning!

    I'm currently taking 9mg of Budesonide daily which at the moment is just about managing the IBD with daily Pentasa too but importantly as well whilst I'm taking it, vertigo attacks and 24/ 7 dizziness that I've had since 2009 completely disappears meaning I don't have to take the hugely less effective dizzy meds. It's also one less symptom to manage which is good.

    I think my main concern now having got a long awaited diagnosis and treatment in Spain is the handover to a new GP in Manchester and getting a referral. Currently I'm still in London and the temporary GP is fabulous and doing all my prescriptions as necessary.

    I move north in September and just hope that I land on my feet with an excellent GP like I have done in London.

    My new GP is requesting bloods for liver and kidney function. She says they need to be regularly checked due to the hydroxy... Is that normal practice?

    Thanks again.

    X

  • Hi Michaels

    It's lovely feeling less alone with IBD and lupus as there quite an unusual combination!. So glad your medication is helping, that was a long time to have dizziness and vertigo, must have been awful to live with!. Can you stay on that dose of budesthomide or do you have to reduce when you can cause its a steroid?. I take prednisolone for both conditions. I've looked up Hydroxy in two good lupus books I have and there's no mention of needing bloods for liver and kidney as a precaution!.sounds like you have a very thorough GP, shame she is temporary!. Hydroxy can take three months to work and diorrhea is a rare side effect. More usual is loss of appetite and bloating. Glad your nausea has improved. I do hope you find a good consultant in Manchester. A big move your making coming back from Spain!. I hope you find a good health team which will help you feel more settled. Keep us posted how you get on and best of luck. X

  • Hi. Yes vertigo and dizziness can be very debilitating and then in 2014 everything else progressed (had been creeping in I think for a few years... Looking back...)

    I was diagnosed with IBD in 2015 and was given 3 months steroids and within 2 weeks the dizziness completely disappeared so I was referred again to a neurologist. When the dose was reduced the dizziness started to come back. The neurologist spent a year (with waiting times) on his investigations and said I couldn't take steroids throughout so they didnt interfere with his tests. This time round I've been on them since Nov.

    The rheumatologist I saw during this year said to keep taking the steroids and I was due a revision in Oct with her. So I think I just need to hand over to my new GP in Manchester and get referrals to rheumatology, gastroenterology and neurology and go from there. In the meantime I'm happy to be on the steroids as it controls the dizziness obviously, the IBD is more controlled plus I'm sure they reduce the intensity of my all over paresthesias, shooting nerve pain etc. I think there has to be a weigh up of quality of life etc. My friend is a GP and she thinks I'm better off on them long term at the lowest dose needed. I think budesonide is less damaging than pred which is stronger and more systemic. Budesonide releases about 80% in the gut I'm told.

    I have noticed less appetite by the way and I don't have much anyway. I had a big bout of sudden weight loss in 2014 and gradually more until I started b12 injections in December 2015 after being diagnosed as b12 deficient. But I seem to currently fluctuate between 56kg and 58kg and I'm just over 5ft 8in so don't want to lose anymore.

    Yes, big move back here after 14 years in a largely un discovered part of Spain with no expat community. 2 teenagers will be going to college in Manchester having been educated in Spanish, they are bilingual with their first language being Spanish really.

    Thanks for your support and everyone here for a great forum!

    X

  • Hi mickelya

    So agree with you about steroids and quality of life!. Balance has to be found somehow. You've been thru a lot so I hope your move to Manchester in sept goes well for you all and you find good specialists. Keep us posted X

You may also like...